Alert archive / North Dakota / Freeze Warnings in 2008
Freeze Warning 4, NWS Bismarck, ND
NWS Bismarck, ND issued this freeze warning at Oct 8, 2008, 3:42 AM MDT for 32 counties in North Dakota. It took effect at Oct 9, 2008, 1:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2008, 3:42 AM MDT (09:42 UTC)
- In effect from
- Oct 9, 2008, 1:00 AM MDT
- Expired
- Oct 9, 2008, 7:52 AM MDT
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
All 32 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3631 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this freeze warning went out at Oct 8, 3:04 AM MDT, 38 minutes earlier.
Area forecast discussion, Oct 8, 3:04 AM MDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 404 AM CDT WED OCT 8 2008 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT... CURRENTLY AN INTENSE SURFACE LOW PRESSURE SYSTEM WAS CENTERED OVER CENTRAL SASKATCHEWAN WITH A TRAILING COLD FRONT EXTENDING FROM THE LOW TO NEAR DEVILS LAKE AND JAMESTOWN. LINGERING LIGHT SHOWERS WERE DETECTED ALONG THIS FRONT WITH VERY LIGHT SHOWERS ALONG THE SOUTH DAKOTA BORDER NEAR HETTINGER. THE LOW IS PROGGED TO MOVE EASTWARD INTO ONTARIO TONIGHT. A TIGHT PRESSURE GRADIENT AROUND THE LOW WITH 40-45 KNOT H850 WINDS OVER NORTH DAKOTA AND AN UPPER LEVEL JET MAX WITH SPEEDS OF UP TO 140 KNOTS WILL BRING A VERY WINDY DAY TO THE STATE. WILL ISSUE A WIND ADVISORY FOR THIS AFTERNOON TO EARLY EVENING. DEWPOINT TEMPERATURES WILL DROP INTO THE 20S TODAY AND TONIGHT ACROSS WESTERN AND CENTRAL NORTH DAKOTA AS DRY AIR ADVECTS INTO THE AREA. CLEAR SKIES AND DECREASING WINDS WILL ALLOW ENOUGH RADIATIONAL COOLING TO WARRANT A FREEZE WARNING. EXPECTING LOW TEMPERATURES TONIGHT IN THE UPPER 20S OVER SOUTHWESTERN NORTH DAKOTA...AND 30 TO 33 DEGREES OVER THE REST OF THE FORECAST AREA. HAVE UPGRADED FREEZE WATCH TO A WARNING AND EXPANDED IT TO INCLUDE ENTIRE FORECAST AREA. ATTENTION THEN TURNS TO DEVELOPING STORM SYSTEM THAT WILL AFFECT THE STATE THURSDAY THROUGH MONDAY. A LONGWAVE TROUGH MOVING INTO WESTERN NORTH AMERICA TONIGHT WILL DEEPEN AND BEGIN SENDING UPPER LEVEL ENERGY UPSTREAM TO THE NORTHERN PLAINS ON THURSDAY. A SURFACE LOW WILL DEVELOP IN RESPONSE TO THIS SYSTEM AND BRING MOISTURE NORTHWARD THROUGH THE PLAINS AND BY THURSDAY AFTERNOON RAIN SHOWERS ARE FORECAST TO HAVE DEVELOPED AND MOVE INTO SOUTHERN NORTH DAKOTA. AS THE SURFACE LOW DEEPENS OVER THE CENTRAL PLAINS THURSDAY NIGHT...NORTHEASTERLY WINDS WILL DEVELOP OVER NORTH DAKOTA AND BRING COLD AIR FROM CANADA TO THE WESTERN PLAINS. THE COLD AIR ADVECTION CONTINUES ON FRIDAY AND FRIDAY NIGHT AS THE SURFACE LOW REMAINS IN THE CENTRAL PLAINS AND AN INVERTED TROUGH DEVELOPS...EXTENDING FROM THE LOW AROUND COLORADO/NEBRASKA TO MINNESOTA. THUS NORTH DAKOTA IS ON THE COLD SIDE OF THE SYSTEM AND RAIN AND SNOW SHOWERS WILL BEGIN LATE THURSDAY NIGHT AND CONTINUE BEYOND FRIDAY NIGHT (END OF THE SHORT TERM FORECAST). THE LATEST MODELS INDICATE ACCUMULATING SNOW FOR SOUTHWESTERN NORTH DAKOTA...WITH 1 TO 3 INCHES POSSIBLE LATE THURSDAY NIGHT AND ANOTHER 1 TO 3 INCHES POSSIBLE OVER SOME AREAS OF THE SOUTHWEST IN THE FRIDAY/FRIDAY NIGHT 24 HOUR PERIOD. THIS ALL DEPENDS OF COURSE ON HOW QUICKLY THE COLD AIR INTRUDES INTO NORTH DAKOTA AND THE PLACEMENT OF THE OVERRUNNING PRECIPITATION THAT OCCURS NORTH OF THE SURFACE LOW/TROUGH. WILL HIGHLIGHT THIS SCENARIO IN THE HAZARDOUS WEATHER OUTLOOK. .LONG TERM...SATURDAY THROUGH WEDNESDAY... THE GFS AND EC CONTINUE TO MARCH IN STEP ... FORECASTING THE LARGE UPPER LOW OVER THE ROCKIES TO EJECT NORTHEAST OVER THE NORTHERN PLAINS MONDAY. THIS WILL BRING A VERY GOOD CHANCE OF PRECIPITATION SATURDAY AND SUNDAY. BY MONDAY DRIER AIR WILL FOLLOW IN THE WAKE OF THE LOW...BUT IT IS TOO EARLY TO REMOVE PRECIPITATION FROM THE FORECAST FOR MONDAY. H8 TEMPERATURES AND 1000/500 MB THICKNESS SUGGEST THAT OUR WESTERN ZONES WILL SEE A RAIN SNOW MIX AT FIRST AND JUST SNOW TOWARD THE END THE SYSTEM SUNDAY NIGHT. IT IS TOO SOON TO SPECULATE ON SNOW AMOUNTS. && .AVIATION...GUSTY SURFACE WINDS BEHIND THE SEPARTING COLD FRONT WILL BE THE MAIN AVIATION HAZARD TODAY. && .FIRE WEATHER... ALONG WITH STRONG WINDS OF 30 TO 35 MPH TODAY...DRY AIR WITH DEWPOINTS IN THE 20S ADVECTING INTO WESTERN AND CENTRAL NORTH DAKOTA WILL BRING AFTERNOON RELATIVE HUMIDITIES TO 20 TO NEAR 30 PERCENT OVER MUCH OF WESTERN AND SOUTH CENTRAL NORTH DAKOTA. WILL EXPAND RED FLAG WARNING EASTWARD INTO CENTRAL NORTH DAKOTA. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ001-009>011-017>022-031>035- 040>046. FREEZE WARNING FROM 2 AM CDT /1 AM MDT/ TO 9 AM CDT /8 AM MDT/ THURSDAY FOR NDZ001>005-009>013-017>023-025-031>037-040>048-050- 051. WIND ADVISORY FROM NOON CDT /11 AM MDT/ TODAY TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025-031>037- 040>048-050-051. && JV/RSL
Hazardous weather outlook, Oct 7, 4:48 AM MDT, 22 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 548 AM CDT TUE OCT 7 2008 NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-081100- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 548 AM CDT TUE OCT 7 2008 /448 AM MDT TUE OCT 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FREEZING TEMPERATURES LIKELY WITH WIDESPREAD FROST WEDNESDAY NIGHT. THERE IS A RAIN/SNOW MIX POSSIBLE FRIDAY THROUGH MONDAY AS A POTENTIAL STORM SYSTEM IS FORECAST TO DEVELOP OVER THE ROCKIES AND MOVE INTO THE PLAINS. STAY TUNED FOR LATER FORECASTS REGARDING THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-009-017-018-031>033-040-041-043-044-081100- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 548 AM CDT TUE OCT 7 2008 /448 AM MDT TUE OCT 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FIRE WEATHER WATCH IS IN EFFECT FOR WEDNESDAY AFTERNOON AND EVENING FOR WEST TO NORTHWEST WINDS OF 25 TO 30 MPH WITH MINIMUM RELATIVE HUMIDITIES OF 20 TO 25 PERCENT. FREEZING TEMPERATURES LIKELY WITH WIDESPREAD FROST WEDNESDAY NIGHT. THERE IS A RAIN/SNOW MIX POSSIBLE FRIDAY THROUGH MONDAY AS A POTENTIAL STORM SYSTEM IS FORECAST TO DEVELOP OVER THE ROCKIES AND MOVE INTO THE PLAINS. STAY TUNED FOR LATER FORECASTS REGARDING THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 3:42 AM MDT | Wind Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more | 14 hr |
Nearby
Freeze Warnings in North Dakota, 2008Every freeze warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.